Heavy Rain, Emmet
- When
- July 11, 12:44 AM CST
- Where
- Emmet County, 0.5 mi W of Wellingford
- Reported by
- Emergency Manager
- Coordinates
- 43.320, -94.810
Pea size hail and rainfall of 1.8 inches were reported.
A very unstable airmass was in place over Iowa with CAPE values around 6000 J/kg and lifted indices around -11 C. The downdraft CAPE was 1500 to 1900 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa with CAPE values around 6000 J/kg and lifted indices around -11 C. The downdraft CAPE was 1500 to 1900 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was high, in the 800 to 1200 J/kg range, however the freezing level was 15,500 feet, limiting the hail production. The shear profile was relatively weak with 30 kts of effective shear available. Predawn temperatures were in the upper 70s to around 80, with dewpoints in the mid 70s. Precipitable water values were in the 1.5 to 2 inch range, boosted by a 35 kt low level jet. Thunderstorms formed in two complexes along a weak frontal boundary extending from Minnesota into Kansas. One of the complexes pushed north and east out of Kansas and Nebraska, the second was over southern Minnesota. The two filled in during the night as the whole system moved into richer air. An outflow boundary was located across northern Iowa from the complex in Minnesota, enhancing convection there. As the storms moved into Iowa, the primary threat came in the form of wind with wind gusts of 40 to 60 MPH associated with the fast moving forward propagating MCS. Wind damage occurred in the Atlantic area with a tree blocking U.S. Highway 6. This cluster of storms continued to move across the state at around 55 MPH. Wind damage occurred in the Des Moines area with tree branches down and power line damage caused by 60 MPH winds. A 59 MPH wind gust was recorded at the Ames Airport as the storms passed. As the complex of storms continued east out of central Iowa, widespread damage occurred across Marshall and Tama Counties with winds of 70 to 100 MPH. Two radio towers were downed, one in central Tama County, the other in northern Polk County. A local television station's weather radar was destroyed near Alleman, also in Polk County. Local wind speeds in these areas were estimated as high as 115 MPH. Widespread power outages were reported with 90% of the power still out in Marshall County, and 75% out in Tama County 12 hours after the event. Power was out for 3 to 4 days in some places. Governor Terry Brandstad gave a State Disaster Proclamation to Story, Marshall, and Tama Counties due the extensive damage. A presidential declaration for major disaster was also given to Story, Marshall, and Tama Counties. A broad area of severe damage occurred with a path 5 miles wide of EF1 type damage caused by the high winds. A path, 10 miles wide, of 70 to 80 MPH was surveyed, with a 15 to 20 mile wide path of wind speeds above 60 MPH. The damage swath was nearly continuous with no evidence of tornadoes. It extended from southern Story and northern Polk Counties, through Marshall, and Tama Counties, and was about 75 miles in length before exiting the CWA. Crop losses were substantial with around 40% or greater loss on over 100,000 acres of corn and soy beans. The corn had much more damage than the bean plants, with damage on these acres estimated at $95,000,000. Other damage occurred around the area as well. This derecho event was the most widespread one to affect central and east central Iowa since the June 1998 event. Some examples of the notable wind speeds estimated from the survey include 96 MPH near Huxley, 94 MPH near Maxwell, 70 to 90 MPH near Marshalltown, 105 MPH east of Garwin, 85 to 97 MPH between Garwin and Union Grove State Park, 100 MPH south of Traer, and south to southwest of Dysart 105 to 115 MPH, with 80 to 100 MPH winds just south of that part of the swath. One dairy farmer near Dysart reported the total loss of 300 acres of corn and $300,000 damage to the farm. Several of his dairy cows perished or had to be euthanized. The farmer said he would have to go out of the farming business after 45 years due to the extent of the loss. In Tama County, officials reported that 1000 county road signs were destroyed by the high wind. Meanwhile, the northern part of the system continued to produce strong winds with a 63 MPH wind gust reported at the Fort Dodge Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 11:15 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1215 AM CDT MON JUL 10 2011 ...UPDATE 11/06Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... HAVE UPDATED ZONES TO REFLECT STORM POTENTIAL THROUGH THE NIGHT. INSTABILITY AXIS REMAINS RIGHT THROUGH THE FORECAST AREA FROM NW TO SE AT THIS TIME. H850 FRONT AND SFC BOUNDARY ALSO IN THE AREA...POTENTIALLY ACTING AS FOCUS FOR SOUTHEAST MOVEMENT OF STORMS FROM MN. OTHER STORMS FIRING IN STRONG CAP TO OUR WEST AND BEING ADVECTED EAST IN H700 FLOW. SOME UNCERTAINTY HOW FAR SOUTH STORMS WILL GET TONIGHT...BUT 12Z WRF SUGGESTED THAT NORTHERN AND WESTERN CLUSTERS WOULD BEGIN TO MERGE WEST/NORTHWEST AFT 06-07Z. SOME POTENTIAL FOR SEVERE OVERNIGHT MAINLY WINDS AND HEAVY RAINFALL. /REV .PREVIOUS SHORT TERM /TONIGHT/... FORECAST PROBLEM TONIGHT IS THUNDERSTORM CHANCES. WATER VAPOR IMAGERY SHOWS AN IMPRESSIVE TROPICAL MOISTURE FETCH MOVING NORTH AND THEN NORTHEAST INTO IOWA. MORNING THUNDERSTORMS LEFT AN OUTFLOW BOUNDARY FROM EASTERN IOWA SOUTHWEST INTO NORTHERN MISSOURI BY THIS AFTERNOON. AN AREA OF SUBSIDENCE WAS INDICATED BY MODEST DRYING ON THE WATER VAPOR IMAGERY AND PER 12Z 700 MB OMEGA FIELDS OVER CENTRAL IOWA THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON IN THE EASTERN AND SOUTHEAST PART OF DMX/S CWA WHERE AIRMASS IS DESTABILIZING ALONG WITH SOME DEEP MOISTURE CONVERGENCE PER SPC MESOSCALE ANALYSIS GRAPHICS. WILL CONTINUE EVENING POPS IN THIS AREA. TWO DIFFERENT MCS/S MAY IMPACT THE NORTHERN AND WESTERN COUNTIES LATE TONIGHT. AN MCS NORTH OF IOWA MAY CLIP THE NORTHERN SECTIONS OF THE CWA. A SECOND MCS MAY MOVE INTO THE WESTERN COUNTIES LATE TONIGHT FROM EASTERN NEBRASKA AND WESTERN IOWA. GIVEN THE AMOUNT OF UNCERTAINTY...WILL FORECAST MODERATE POPS FOR THUNDERSTORMS. .LONG TERM /MONDAY THROUGH SATURDAY/... PATTERN REMAINS ACTIVE WITH UNCERTAINTY IN FORECAST FOR EARLY IN THE WEEK AS WEAK FRONTAL BOUNDARY REMAINS NEAR IOWA TONIGHT...BEFORE BEGINNING TO PUSH SOUTH. ONCE AGAIN EXPECT PRECIPITATION TO BE ONGOING AT BEGINNING OF PERIOD ALONG AXIS OF THETA E ADVECTION FUELED BY LLJ. HOWEVER...DO NOT THINK CONVECTION WILL BE VERY WELL ORGANIZED...AND HAVE ONLY LEFT CHANCE POPS ACROSS THE REGION. PRECIPITATION WILL END BY AFTERNOON...BUT AS FRONT NEARS CWA...COULD SEE SOME AFTERNOON CONVECTIVE DEVELOPMENT NEAR FRONT. SOUNDINGS INDICATE 2000-3000 J/KG OF MID LEVEL CAPE...WITH ONLY A SHALLOW CAP IN PLACE. SHEAR WILL BE STRONG...AND ANY STORMS THAT FORM HAVE THE POTENTIAL TO BECOME SEVERE. HOWEVER...BEST CAPE CAPE...ELEVATED AND SURFACE BASED...WILL BE CLOSEST TO FRONT...AND FRONTAL POSITION WILL BE KEY IN LOCATION OF SEVERE WEATHER. ATTM...HIGHEST POTENTIAL APPEARS TO BE NORTH OF CWA. ONCE AGAIN MONDAY NIGHT MCS DEVELOPMENT APPEARS LIKELY...WITH PREVIOUS CONVECTION PLAYING A LARGE ROLE IN LOCATION AND TIMING. ATTM...MOST LIKELY PLACE FOR DEVELOPMENT WILL BE NEAR FRONT PROGGED TO BE ALONG NE/SD BORDER...WHICH WILL PUSH EASTWARD...GENERALLY OVER NORTHER IOWA. STILL UNCERTAINTY IN TIMING...AND WILL LIKELY NOT REACH CWA UNTIL CLOSE TO 12Z. ACTIVE PATTERN WILL REMAIN...WITH UPPER LEVEL RIDGE PUSHING EAST WEDNESDAY NIGHT BRINGING ANOTHER CHANCE FOR PRECIPITATION. HIGH PRESSURE WILL PUSH NORTH INTO PLAINS BY FRIDAY...WHICH WILL SET UP A DRY PATTERN FOR THE WEEKEND. TEMPERATURES WILL CLIMB AGAIN THROUGH WEEKEND WITH H85 TEMPS NEAR 30C. MOISTURE WILL NOT BE AN ISSUE WITH ANY SYSTEM THROUGH THE WEEK...AS SOUTHERLY FLOW ALLOWS FOR GOOD MOISTURE TRANSPORT. PWAT VALES WILL BE GENERALLY BETWEEN 1.5-2 INCHES. ANY SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. ALONG WITH MOISTURE...TEMPERATURES WILL REMAIN HIGH THROUGH THE DAY MONDAY AS FRONT IS NORTH OF CWA. THIS WILL CREATE HOT AND MUGGY CONDITIONS. AS A RESULT...HAVE ALLOWED HEAT ADVISORY TO EXTEND THROUGH MONDAY AFTERNOON ACROSS THE SOUTH. PLACEMENT OF OVERNIGHT CONVECTION WILL AFFECT TEMPERATURES FOR MONDAY...BUT BELIEVE MOST CONVECTION WILL STAY NORTH...AND RESIDUAL CLOUD COVER WILL NOT BE ENOUGH TO KEEP TEMPERATURES AND HEAT INDICES BELOW ADVISORY CRITERIA. && .AVIATION...11/06Z NOT MUCH CHANGE IN THINKING FROM PREVIOUS DISCUSSION WITH ONGOING STORMS AND EXPECTED MERGER OF NORTHERN AND WESTERN MCS. SITES TO SEE THE BRUNT OF THUNDER WILL BE KFOD...KMCW...AND KALO. DEPENDING ON THE TRACK OF THE WESTERN MCS...KDSM MAY BE ON THE SOUTHERN EDGES BUT STILL NEED SOME ATTENTION BETWEEN 08 TO 11Z THIS MORNING. FROM PREVIOUS DISCUSSION..MAIN CONCERN IS MCS NOW OVER SOUTH DAKOTA/MN BUILDING TO THE ESE WITH TIME. OTHER STORMS FIRING IN NEBRASKA ALONG A WEAK TROUGH. HIGH INSTABILITY AXIS RUNS FROM EASTERN DAKOTAS THROUGH EASTERN NEBRASKA/ WESTERN IA TOWARD CENTRAL SECTIONS THIS EVENING. STORMS WEST/NW HAVE YET TO HIT THIS AXIS...BUT ONLY A MATTER OF TIME. THOUGH THE MAIN THRUST INITIALLY OF MCS OVER MN WILL BE TOWARD SOUTHERN MN THROUGH 03Z MERGING COMPLEXES FROM NEBRASKA/MN EXPECTED TO CONVERGE OVER NORTHERN IA LATER THIS EVENING AFT 03Z. WITH SOME UPPER LEVEL SUPPORT ACTIVITY MAY BUILD SOUTH TOWARD KDSM AND KOTM WITH TIME. 12Z 4KM WRF SEEMS TO BE HANDLING INITIAL PHASES OF THIS EVENT WELL SO FAR...AND OTHER MODELS POINT TO ACTIVITY INCREASING LATER TONIGHT...BUT POTENTIALLY TOO SLOW. HAVE REVAMPED TAF PACKAGE TO REFLECT MORE UPDATED THINKING ON TIMING OF STORM ARRIVAL AND COVERAGE. SOME REAL CONCERN OVER WIDESPREAD HIGH WIND IF THE STORMS CAN TAP INTO THE HIGH INSTABILITY AXIS AFT 03Z...AND MODEST H850 JET HELPS TO INTENSIFY STORMS 03-08Z. CURRENT SFC WARM FRONT FROM WEAK LOW OVER EASTERN SOUTH DAKOTA THROUGH WESTERN IA ALSO LIES BENEATH WELL DEFINED H700 CAP WHICH HAPPENS TO BE NEAR THE LEADING EDGE OF THE WARM FRONT...POTENTIALLY CREATING STRONG GRADIENT FOR MORE DEVELOPMENT OVERNIGHT./REV && .DMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR ADAIR-ADAMS-APPANOOSE- CASS-CLARKE-DALLAS-DAVIS- DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POLK- POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO- WARREN-WAYNE. && SHORT TERM...JOHNSON/REV LONG TERM...WILKINS AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 128 AM CDT MON JUL 11 2011 IAZ005>007-015>017-023>028-033>039-044>050-057>059-120630- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- 128 AM CDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THROUGH THE PRE DAWN HOURS. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY THROUGH EARLY MONDAY MORNING. SOME OF THE STORMS MAY BE STRONG EARLY IN THE MORNING WITH DAMAGING THUNDERSTORM WINDS BEING THE MAIN THREAT. THUNDERSTORM CHANCES CONTINUE ACROSS PORTIONS OF THE AREA THURSDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY INTO MONDAY NIGHT AND AGAIN TUESDAY INTO TUESDAY NIGHT ACROSS PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. HEAVY RAINFALL IS ALSO A THREAT...AND MAY PRODUCE FLASH FLOODING. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN MONDAY...SENDING HEAT INDEX READINGS TO THE UPPER 90S TO AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM THIS EVENING AND FROM TIME TO TIME FOR THE REMAINDER OF THE WEEK. IAZ060>062-070>075-081>085-120630- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE- 128 AM CDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY LATE TONIGHT THROUGH EARLY MORNING. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. A HEAT ADVISORY IS IN EFFECT UNTIL 700 PM ON MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES CONTINUE ACROSS PORTIONS OF THE AREA THURSDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY INTO MONDAY NIGHT AND AGAIN TUESDAY INTO TUESDAY NIGHT ACROSS PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. HEAVY RAINFALL IS ALSO A THREAT...AND MAY PRODUCE FLASH FLOODING. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN MONDAY...SENDING HEAT INDEX READINGS INTO THE 100 TO 110 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT FOR SOME PORTIONS OF THE OUTLOOK AREA AND FROM TIME TO TIME FOR THE REMAINDER OF THE WEEK. IAZ092>097-120630- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 128 AM CDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THE PRE DAWN HOURS. SOME OF THE STORMS MAY NEAR SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. A HEAT ADVISORY IS IN EFFECT UNTIL 700 PM ON MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES CONTINUE ACROSS PORTIONS OF THE AREA THURSDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY INTO MONDAY NIGHT AND AGAIN TUESDAY INTO TUESDAY NIGHT ACROSS PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. HEAVY RAINFALL IS ALSO A THREAT...AND MAY PRODUCE FLASH FLOODING. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN MONDAY...SENDING HEAT INDEX READINGS INTO THE 100 TO 110 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT FOR SOME PORTIONS OF THE OUTLOOK AREA AND FROM TIME TO TIME FOR THE REMAINDER OF THE WEEK. IAZ004-120630- EMMET- 128 AM CDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THROUGH THE PRE DAWN HOURS. SOME OF THE STORMS WILL BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. A RIVER FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK OF THE DES MOINES RIVER NEAR ESTHERVILLE. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES CONTINUE ACROSS PORTIONS OF THE AREA THURSDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS MONDAY INTO MONDAY NIGHT AND AGAIN TUESDAY INTO TUESDAY NIGHT ACROSS PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. HEAVY RAINFALL IS ALSO A THREAT...AND MAY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND FROM TIME TO TIME EARLY THIS WEEK. IAZ086-120630- WAPELLO- 128 AM CDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE BEST CHANCE FOR STORMS IS TOWARD MORNING. A FEW STORMS MAY NEAR SEVERE LIMITS WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. A HEAT ADVISORY IS IN EFFECT UNTIL 700 PM ON MONDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A RIVER FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER NEAR OTTUMWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES CONTINUE THROUGH THURSDAY. THE SEVERE THREAT IS EXPECTED TO BE MARGINAL. HEAVY RAINFALL IS ALSO A THREAT...AND MAY PRODUCE FLASH FLOODING. HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN MONDAY...SENDING HEAT INDEX READINGS INTO THE 100 TO 110 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1108 PM CDT SUN JUL 10 2011 IAZ004>007-015>017-110715- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY 1108 PM CDT SUN JUL 10 2011 ...STRONG THUNDERSTORMS WITH GUSTY WINDS HEADING INTO THE REGION... A LINE OF STRONG THUNDERSTORMS IS NOW ENTERING FAR NORTHERN IOWA. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 40 MPH AND COULD PRODUCE WIND GUSTS TO 50 MPH WITH BRIEF INTENSE RAINFALL. THERE IS A POTENTIAL FOR SEVERE WEATHER ACROSS MOST OF THE AREA OVERNIGHT. TEMPERATURES WILL DROP SOME 10 TO 15 DEGREES ONCE THE STORMS PASS INTO THE AREA. REV
The Sioux Falls radar (KFSD), 158 km away, was scanning. The volume nearest the first event began at 06:43 UTC.
42 thunderstorm wind, 1 heavy rain, 1 tornado. Local standard time, as filed.
Pea size hail and rainfall of 1.8 inches were reported.
Tree partially down blocking Highway 6.
Several large tree branches were down. A heavy patio table with umbrella was toppled and blown many feet. Damage was also done to lawn furniture, garbage containers, and yard decor. All were blown many feet.
Two to four inch diameter limbs blown down in Yale.
Several trees were blown down by high winds.
An intermittent path captured by photographs from an airplane. The narrow path was entirely in fields of corn and soybeans as it moved nearly due east.
A 10 by 34 foot section of a newly constructed house roof was blown off and trusses snapped in half. Several 18 to 24 foot diameter trees were snapped or topped. Surrounding corn fields were mostly flattened.
Corrugated steel roof from a house was ripped off and thrown approximately 110 meters. A section of the roof impaled the side of a neighboring house, with part of the metal roof sticking into the living room of the house.
Four inch diameter tree limbs were blown down. Heavy rain reported with winds increasing.
Measured at the NWS office in Johnston.
Spotter estimated a 60 MPH wind gust.
Several large tree branches down along Merle Hay road. Largest was 4 to 5 inches in diameter.
Trees were blown down.
Trees down and crop damage reported.
Trees blown down.
Shingles ripped off the roof of a house and tree damage was reported.
WHO TV radar was blown into a farm field and destroyed.
Numerous 10 to 12 inch diameter trees snapped, largest downed were 3 feet in diameter. Trees laying in different directions. Power lines down across the area and the Amateur Radio repeater town was down.
High winds tore part of the roof off of a stick built house.
Power lines down along Highway 69 near the Polk County line.
Roof ripped off of a mobile home.
Shed destroyed.
Roof blown off of a building.
High winds downed several trees.
Power poles snapped in half near Highway 30 and the 330 Junction.
One to two miles of topped trees along the Haverhill blacktop just south of Marshalltown.
Extensive damage reported in Marshalltown. Trees over roads, trees on homes, gas leaks, and structural damage.
Trees down, transformers down, and power outages.
Semi-truck blown over on Highway 30 near Le Grand.
Measured winds on personal weather station. Damage included fences down, trees snapped, and siding ripped from houses.
Estimated winds of 70 to 100 MPH between Montour and Toledo. Road signs blown down with power outages.
Numerous large trees down with a couple on the house. Outbuilding damage at the residence as well. A funnel cloud also was reported.
Trees and power lines down all over the place.
Barn and brick silo flattened. Many trees down, some 3 feet in diameter.
A 180 foot radio tower was snapped with many trees down.
Numerous trees uprooted and blown down by high winds.
Many power lines and trees down in the area, including one 3.5 foot diameter tree. A grain bin was flattened and at least part of a roof was in the yard. Windows were blown out and siding was ripped from the house.
Significant damage to the Clutier Fire Department building. Significant damage throughout the county.
Numerous trees down. Electricity out.
Numerous trees down, windows broken out and rescue crews called out.
Tree limbs down and power out. A swing set was wrapped around a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309013, 309014, 309126, 309127, 320202, 313017, 309021, 309128, 309129, 309022, 309219, 309023, 309132, 309133, 309136, 309137, 309142, 309139, 309140, 320205, 309144, 309024, 309145, 309146, 309120, 309147, 320208, 309149, 309173, 309151, 309148, 309152, 309124, 309123, 309157, 309155, 309168, 309172, 320195, 309164, and more.